Colorado, 2012

Wildfire in Colorado, October 16 to 31, 2012

October 16 to 31, 2012 · NWS GJT · 1 event in 1 county or zone

The Vallecito fire was started by lightning during the late afternoon hours on October 16th. This wildfire eventually grew to 1500 acres through early November before a late fall snow storm ended the growth of the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Vallecito fire was started by lightning during the late afternoon hours on October 16th. This wildfire eventually grew to 1500 acres through early November before a late fall snow storm ended the growth of the fire. This fire was active near and inside the perimeter of the Missionary Ridge fire of 2002. Due to snags in this area and steep terrain the fire was not directly attacked. No structures were lost or evacuations needed for this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 16, 2:07 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 16, 2:07 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT TUE OCT 16 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 PM MDT TUE OCT 16 2012

AT 2 PM THIS AFTERNOON THE COLD FRONT HAD PUSHED THROUGH NW UTAH
BECOMING MORE EAST TO WEST ORIENTED ON THE SOUTH END THAT WILL
AFFECT THIS FORECAST AREA. LIGHTNING WAS OCCURRING ALONG AND JUST
AHEAD OF THE FRONT. TIMING STILL LOOKS LIKE NEAR SUNSET FOR NE
UTAH...MIDNIGHT FOR THE I-70 CORRIDOR...AND 3-6 AM FOR THE SOUTHERN
ZONES WEDNESDAY MORNING. THE FRONT WILL WEAKEN AS IT SAGS SOUTH.

FOR THE EASTERN UINTAS AND NORTHERN-CENTRAL CO MOUNTAINS THERE IS
A 3 TO 6 HOUR WINDOW OF INSTABILITY AND DESCENT FORCING...THOUGH
MOISTURE IS LIMITED AND MAINLY ALONG THE FRONT. SNOW LEVELS WILL
BE DRIVEN DOWN TO NEAR 7KFT ACROSS THE NORTH BY WEDNESDAY MORNING.
HAYDEN TO STEAMBOAT AND AVON TO VAIL COULD SEE SOME SNOWFLAKES
TOWARDS MORNING. MTN SNOW ACCUMULATIONS EXPECTED TO BE IN THE 1-3
INCH RANGE AS FAR SOUTH AS THE NW SAN JUAN MTNS.

WINDS AT 2 PM WERE GUSTING INTO THE 30S NORTH OF I-70 WITH A FEW
SITES INTO THE UPPER 30S. WITH THE FRONTAL GRADIENT STILL
TIGHTENING THE WIND ADVISORY FOR COZ01-02 LOOKS ON TRACK.
CONVECTION COULD PRODUCE LOCALLY VERY STRONG GUSTS MAINLY THIS
EARLY EVENING.

FORCING HAS SHIFTED EAST BEFORE SUNRISE WEDNESDAY AND ONLY LOW
LEVEL MEAGER MOISTURE LINGERS IN THE EASTERN MOUNTAINS. COOL NW
FLOW WILL PRODUCE BREEZY WINDS THROUGH THE DAY. THE SOUTHERN
VALLEYS MAY SEE A COMBINATION OF BREEZES AND LOW HUMIDITY RAISING
FIRE CONCERNS THERE.

WEDNESDAY NIGHT INVERSIONS WILL LIKELY BECOME DEEP AND STRONG
UNDER LIGHT WINDS AND CLEAR SKIES. FOLLOWED THE COLDER NAM
GUIDANCE FOR OVERNIGHT LOWS THAT WOULD BRING THE FIRST SEASONAL
FROST TO THE VALLEYS OF SW-WEST CENTRAL CO AND SE UTAH. LOW
DEWPOINTS DO NOT SUPPORT MORE THAN LOCALIZED NORTHERN VALLEY FOG.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 300 PM MDT TUE OCT 16 2012

AT THE BEGINNING OF THE PERIOD...A STRONG AND SLOW MOVING LOW
PRESSURE SYSTEM WILL BE OVER THE UPPER MIDWEST...WITH HIGH PRESSURE
OVER THE WEST COAST/GREAT BASIN. THIS PUTS OUR CWA UNDER A DRY
NORTHWEST FLOW...THAT WILL GRADUALLY WEAKEN AS THE PATTERN SLOWLY
SHIFTS EAST. THE AXIS OF THE FLATTENED WESTERN RIDGE IS
EXPECTED TO PASS OVERHEAD EARLY SAT MORNING AS LOW PRESSURE ENERGY
STRENGTHENS OVER THE PACIFIC NORTHWEST...AND A CLOSED UPPER LOW OFF
THE SOUTHERN CALIFORNIA/BAJA COAST SHIFTS EAST. MODELS INDICATE THAT
THIS SOUTHERN LOW WILL HAVE ABSORBED A PORTION OF THE REMNANT ENERGY
AND MOISTURE ASSOCIATED WITH HURRICANE PAUL. THE FLOW WILL
TRANSITION FROM A LIGHT NORTHWEST FLOW ON FRI TO A SOUTHWEST FLOW
DURING THE WEEKEND...WITH A LOW PRESSURE TROUGH DEVELOPING ALONG THE
WEST COAST. HOWEVER...BY EARLY NEXT WEEK MODEL DISCREPANCIES GROW.
THE ECMWF SOLUTION IS STRONGER AND MORE EASTERLY CONCERNING THE
NORTHWEST LOW PRESSURE SYSTEM AND ITS ASSOCIATED TROUGH OVER THE
WEST COAST TO THE GREAT BASIN. HOWEVER IT HAS TRENDED A LITTLE
SLOWER WITH THE 12Z RUN. IT PHASES BETTER WITH THE SOUTHERN CA/BAJA
LOW AND PRODUCES SOME LIGHT QPF OVER THE FORECAST AREA BEGINNING
EARLY NEXT WEEK AS MOISTURE AND ENERGY ARE CARRIED OUR WAY BY THE
SOUTHWEST FLOW. THE GFS ON THE OTHER HAND...KEEPS THE SOUTHERN LOW
MORE SEPARATED FROM THE NORTHERN STREAM. THE CANADIAN TIMING IS A
LITTLE SLOWER...BUT OTHERWISE IS CLOSER TO THE GFS. BOTH SHOW HIGH
PRESSURE OVERHEAD EARLY IN THE NEXT WORK WEEK.

THEREFORE DRY CONDITIONS WILL PERSIST THROUGH THIS WEEK AT LEAST...
WITH THE POSSIBILITY OF A MORE UNSETTLED FLOW FOR EARLY NEXT WEEK.

AFTER A COOL START TO THE DAY ON THURSDAY...A WARMING TREND WILL GET
UNDERWAY. TEMPERATURES WILL CLIMB FROM AROUND NORMAL ON THURSDAY
AFTERNOON TO AS MUCH AS 10 DEGREES ABOVE NORMAL ON SAT...WHICH IS
PROGGED TO BE THE WARMEST DAY OF THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 300 PM MDT TUE OCT 16 2012

GUSTY WEST TO NORTHWEST WINDS WILL BE FOUND ACROSS MUCH OF EASTERN
UTAH AND WESTERN COLORADO THIS EVENING. THE WINDS WILL CREATE
AREAS OF STRONG TURBULENCE...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 70 THIS EVENING. A COLD FRONT PASSES TONIGHT...WITH
WINDS VEERING QUICKLY FROM SW TO NW WITH THE FRONTAL PASSAGE.
EXPECT SCATTERED TO NUMEROUS SHOWERS 00Z TO 09Z TONIGHT...EAST OF
A LINE FROM KCAG TO KTEX. EXPECT BRIEF MVFR CIGS AND MOUNTAIN
OBSCURATIONS 00Z TO 12Z TONIGHT.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT TUE OCT 16 2012

STRONG GUSTY WINDS WILL CONTINUE OVER THE NORTH THROUGH THIS EVENING
AS THE COLD FRONT PUSHES INTO THE AREA FROM THE NORTH. VALLEY AREAS WILL
GENERALLY SEE A DECREASE IN WINDS AS THE AIR MASS DECOUPLES EARLY TO
MID EVENING. HOWEVER...EXPOSED HIGHER TERRAIN SHOULD CONTINUE TO SEE
STRONG WINDS BEYOND MIDNIGHT. THE WINDS WILL BECOME WEST AS THE
FRONT PASSES....AND THEN NORTHWEST LATE TONIGHT DIMINISHING SOMEWHAT.
BRISK NORTHWEST WINDS WILL AGAIN BE EXPECTED ON WEDNESDAY...
ESPECIALLY OVER THE HIGHER TERRAIN. TEMPERATURES ARE EXPECTED TO BE
10 TO 15 DEGREES OF COOLER ON WEDNESDAY BEHIND THE FRONT. WHILE THE
FLOW WILL BE DRY...CRITICAL FIRE WEATHER CONDITIONS ARE GENERALLY
NOT ANTICIPATED. DURING THE AFTERNOON...THERE MAY BE A FEW
LOCATIONS...MAINLY OVER THE SOUTH WHERE HUMIDITY VALUES WILL BE
LOWEST...THAT APPROACH OR EVEN EXCEED CRITICAL VALUES FOR A SHORT
DURATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ001-002.

UT...NONE.
&&

SHORT TERM...JOE
LONG TERM...EH
AVIATION...JOE
FIRE WEATHER...EH
Hazardous weather outlook, Oct 16, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE OCT 16 2012

COZ001>014-017>023-UTZ022>025-027>029-171145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT TUE OCT 16 2012

...WINDY WEATHER RETURNS TO EASTERN UTAH AND WESTERN COLORADO
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING COLD FRONT WILL PASS THROUGH EASTERN UTAH AND
WESTERN COLORADO TONIGHT. OUT AHEAD OF THE FRONT...GUSTY SOUTHWEST
TO WEST WINDS WILL DEVELOP BY THIS AFTERNOON AND WILL CONTINUE
THROUGH THIS EVENING. WIND SPEEDS FROM 15 TO 25 MPH WITH GUSTS TO
AS HIGH AS 50 MPH WILL OCCUR ACROSS NORTHEAST UTAH AND NORTHWEST
COLORADO.

IN ADDITION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
ACCOMPANY THE COLD FRONT. LIGHT RAIN AND SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY CONDITIONS WILL BE IN PLACE FROM WEDNESDAY THROUGH THE END OF
THE WEEK. THE NEXT CHANCE OF SHOWERS WILL ARRIVE SUNDAY AND LINGER
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
October 16, 4:00 PM MST to October 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

This lightning caused wildfire started October 16th and persisted through an early November snow storm. The fire grew to approximately 1500 acres, with much of this inside the Missionary Ridge wildfire perimeter of 2002. Numerous snags and steep terrain did not allow for a direct attack of the fire, but no structures were lost or evacuations issued by the time the fire was extinguished.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479529.